A review of clinical manifestations in adolescent and young adults after use of synthetic cannabinoids

J Spec Pediatr Nurs. 2014 Apr;19(2):119-26. doi: 10.1111/jspn.12057. Epub 2013 Dec 10.

Abstract

Purpose: The purpose of this review is to heighten the awareness of the increased use and risks of synthetic cannabinoids (SCs) and associated clinical manifestations among adolescents and young adults.

Conclusions: Reviewed case studies suggest that the use of SCs have unpredictable negative psychological and physiological effects. Predominant manifestations reported were anxiety, agitation, paranoia, hallucinations, tachycardia, nausea and vomiting, and diaphoresis.

Practice implications: Nurses provide the most direct and supportive care to patients who present for medical treatment after the use of SCs. Knowledge of clinical manifestations can facilitate supportive management of patients suspected of SCs use.

Keywords: Adolescent; clinical manifestation; review; synthetic cannabinoid; synthetic marijuana; young adult.

Publication types

  • Review

MeSH terms

  • Adolescent
  • Adult
  • Age Factors
  • Anxiety / chemically induced
  • Cannabinoids / toxicity*
  • Cannabis / toxicity*
  • Female
  • Hallucinations / chemically induced
  • Hallucinogens / toxicity*
  • Humans
  • Male
  • Nausea / chemically induced
  • Paranoid Disorders / chemically induced
  • Pediatric Nursing / methods
  • Psychomotor Agitation
  • Risk Factors
  • Substance-Related Disorders / nursing*
  • Tachycardia / chemically induced
  • Vomiting / chemically induced
  • Young Adult

Substances

  • Cannabinoids
  • Hallucinogens